Is Husband's "Dimming" Due to Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is Husband's "Dimming" Due to Meds


Dear Dr.
My husband is a BP1 rapid cycler. (ultra rapid-5-6 cycles/daily) He's on 1400mgs/daily of Carbatrol. (5'6, 140lbs)   Wellbutrin was added to counter the fatigue and mild depression, but discont. for causing too high highs.
Blood count looks ok, but there is a marked increase of getting sick.  Episodes are infrequent.  Still waking unrefreshed at 4am, needs to nap during the day.   My husband seems emotionally 'dimmed' and has no desire to do anything.  He wants off the meds. because he feels a distinct lack of emotion.   Is this dimming due to the meds.?
Can the dose be increased any further without compromising his health?  Is it time to try a new drug?   What about the thyroid treatment?

Thank you for your time!
 

Dear Erica -- 
Yes, I have seen patients of mine that seemed "dimmed" by Tegretol even at lower doses, although I agree with trying to push the dose to 1200 at least to see what it can do -- but then backing off and going to something else if side effects occur, and you do seem to be describing potential side effects.  However, so far his doc' is doing very standard sensible things: a recognized mood stabilizer; backing off the antidepressant in recognition of increased manic symptoms.  So, you and I should both be careful not to backseat drive here with perhaps less than the full set of information to go on.  As long as the doc' seems to be responding to your husband's concerns about side effects, you may have to sit back and see what they decide.  I tell my patients' family that they can call and leave me voicemail if they are concerned about symptoms or side effects -- then follow up on those reports with the patient her/himself.  If this doc' is okay with that approach, perhaps you could leave information regarding your concerns, noting that you might be missing something and just wanted the doc' to be aware of what you're seeing and hearing.  Good luck with all that. 

Dr. Phelps

 

Published February, 2002


 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?